Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 10, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 15, 2018, 3:29 AM CDT for Mitchell County, Osborne County, Rooks County, Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 3:29 AM CDT (08:29 UTC)
- In effect from
- Mar 15, 2018, 1:00 PM CDT
- Expired
- Mar 15, 2018, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Mitchell County, KS, Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS83 KGID 150829 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 329 AM CDT Thu Mar 15 2018 ...Critical Fire Weather Conditions Likely This Afternoon in Portions of North Central Kansas... KSZ017>019-151700- /O.NEW.KGID.FW.W.0010.180315T1800Z-180316T0100Z/ Rooks-Osborne-Mitchell- 329 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 017, 018 AND 019... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. * WINDS...Generally from the southeast, sustained around 20 MPH and gusting around 25 MPH. * TIMING...From 1 to 8 PM. * RELATIVE HUMIDITY...Around 20 percent for several hours. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Pfannkuch
2 follow-up statements
247 WWUS83 KGID 151723 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1223 PM CDT Thu Mar 15 2018 ...Critical Fire Weather Conditions Likely This Afternoon in Portions of North Central Kansas... KSZ017>019-160100- /O.CON.KGID.FW.W.0010.180315T1800Z-180316T0100Z/ Rooks-Osborne-Mitchell- 1223 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 017, 018 AND 019... * AFFECTED AREA...In Kansas, Fire Weather Zone 017 Rooks, Fire Weather Zone 018 Osborne and Fire Weather Zone 019 Mitchell. * WINDS...Southeast 10 to 15 mph with gusts up to 25 mph. * TIMING...From 1 to 8 PM. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will spread quickly and be difficult to control, exhibiting extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
572 WWUS83 KGID 160055 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 755 PM CDT Thu Mar 15 2018 KSZ017>019-160200- /O.EXP.KGID.FW.W.0010.000000T0000Z-180316T0100Z/ Rooks-Osborne-Mitchell- 755 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 017, 018 AND 019... Relative humidity values have increase despite breezy easterly winds. This has diminished the fire weather threat and the Red Flag Warning will be allowed to expire. $$ Billings Wright
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:59 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 15, 12:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1259 AM CDT Thu Mar 15 2018 .UPDATE... Issued at 727 PM CDT Wed Mar 14 2018 Wind speeds have dropped to 10 mph or lower and relative humidity values have increased and the Red Flag Warning has expired at 7pm. && .SHORT TERM...(This evening through Thursday) Issued at 324 PM CDT Wed Mar 14 2018 Clear skies can be found across the entire area. Winds have increased for much of the area and allowed temperatures to warm into the 60s for most of the area this afternoon. There is a weak warm front that is to the north of the forecast area this afternoon. The main concern for the remainder of the afternoon and into the early evening will be fire weather. Warm, dry conditions with southwest winds will continue into the evening. The warm front to the north will sag to the south during the night. Winds should be fairly light and turn from the southwest toward the east during the night. On Thursday, the front becomes stationary across northern Kansas and a surface low develops in western Kansas. An upper level low developing in the Rockies will send the first wave of energy into the area. At this time it appears to just bring in some additional clouds. Temperatures will be a bit of a challenge. With the front in northern Kansas, the temperatures will remain warm, but the east winds across much of southern Nebraska will keep temperatures a little cooler. There could be a pretty good gradient across the forecast area. .LONG TERM...(Thursday night through Wednesday) Issued at 324 PM CDT Wed Mar 14 2018 Thursday night through Friday night there will be an upper level low that swings through the forecast area. The surface low developing in western Kansas moves east through the forecast area. There is a pretty good chance for some precipitation during this timeframe. That leads to additional questions. Thursday night there is MUCAPE of around 500 j/kg and expect there could be a few thunderstorms around. Expect Friday to remain rain as the low moves to the east. The next question is when and how much cold air moves into the area behind the upper low. Models have some differences, with the NAM being the coldest. Most of the models have the precipitation moving out of the area late Friday night and that is when most of the colder air moves in. At this time only have a couple of hours where there may be some mixed precipitation before it comes to an end. Saturday and Saturday night should be dry as we are between systems and there is a weak surface high across the area. The next system is expected to affect the area Sunday through Monday night. Models have many differences in location, timing and therefore resulting weather during this time. Despite all of the differences, there still looks to be some precipitation starting Sunday afternoon. This should be rain across the area with the temperatures in the 50s to lower 60s. The precipitation will continue to spread across the area Sunday night as the low approaches. The temperature cools off Sunday night and there should be snow mixing with and changing to snow for late Sunday night then change back to rain Monday morning. Most of the models start to move precipitation out of the area late Monday afternoon into Monday evening. For Tuesday into Wednesday there will be northwest flow and a few weak waves that move through the flow. It should be mainly dry but some of the models bring small chances through the area. This period will need to be watched as it gets closer. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1258 AM CDT Thu Mar 15 2018 General overview: Confidence is pretty high in VFR ceiling/visibility through the vast majority of the period, with only minor question marks during the final 2-3 hours or so late Thursday evening. Certainly the main issue will be winds, which will steadily increase from the east during the day and especially evening. Read on for more element-specific detail... Winds: The lightest winds of the period will occur right away these first 8 hours, with speeds near/below 6kt and somewhat variable in direction. However, as the day wears on, and especially by evening, developing low pressure to the west will prompt a steady increase in easterly winds. During the afternoon, sustained speeds 15-20kt/gusting 20-25kt will be common, with even stronger speeds during the evening generally sustained 20+kt/gusting around 30kt. Ceiling/precipitation chances: The vast majority of the period will remain dry with only passing high level clouds. However, the last 2-3 hours late Thursday evening brings the very first small chances for shower/non-severe thunderstorm activity to the general area, along with perhaps the very initial development of sub-VFR ceiling. For now have introduced a generic "vicinity thunderstorm" (VCTS) mention, but kept ceiling VFR. && .FIRE WEATHER... Issued at 324 PM CDT Wed Mar 14 2018 Relative humidity is fairly low across the entire forecast area this afternoon. The lowest relative humidities are in the far south or southeast part of the area. The winds have been the main concern for the period. Winds have been very close for many locations this afternoon. Expect winds to gradually let up later this afternoon and as temperatures cool off the relative humidity will increase. At this time do not expect that the Red Flag Warning will need to be expanded. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Billings Wright SHORT TERM...JCB LONG TERM...JCB AVIATION...Pfannkuch FIRE WEATHER...JCB
Hazardous weather outlook, Mar 14, 7:20 PM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 720 PM CDT Wed Mar 14 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 160030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 720 PM CDT Wed Mar 14 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday afternoon, near-critical fire weather conditions are possible, mainly in north central Kansas. Thursday night, non-severe thunderstorms are possible across much of the outlook area. Friday night, there is a chance for a wintry mix of precipitation for a few hours before precipitation comes to an end. The best chance would be north of Highway 92 in Nebraska. At this time, significant wintry weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.